Skip to main content

Limit Theorems for Areas and Perimeters of Random Inscribed and Circumscribed Polygons

We find the limiting distributions for the maximal area of random convex inscribed polygons and for the minimal area of random convex circumscribed polygons whose vertices are distributed on the circle with almost arbitrary continuous density. These distributions belong to the Weibull family. From this we deduce new limit theorems in the case where the vertices of polygons have the uniform distribution on the ellipse. Some similar theorems are formulated also for perimeters of inscribed and circumscribed polygons.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    A. D. Barbour, L. Holst, and S. Janson, Poisson Approximation, Oxford Univ. Press (1992).

  2. 2.

    R. T. Gregory and D. K. Karney, A Collection of Matrices for Testing Computational Algorithms, Publ. Comp., Huntington, New York (1978).

    MATH  Google Scholar 

  3. 3.

    E. V. Koroleva and Ya. Yu. Nikitin, “U-max statistics and limit theorems for perimeters and areas of random polygons,” J. Multiv. Anal., 127, 98–111 (2014).

    MathSciNet  Article  Google Scholar 

  4. 4.

    W. Lao, Some Weak Limit Laws for the Diameter of Random Point Sets in Bounded Regions, PhD. Thesis, Karlsruhe (2010).

  5. 5.

    W. Lao and M. Mayer, “U-max-statistics,” J. Multiv. Anal., 99, 2039–2052 (2008).

    MathSciNet  Article  Google Scholar 

  6. 6.

    B. Makarov and A. Podkorytov, Real Analysis: Measures, Integrals and Applications, Springer Science & Business Media (2013).

  7. 7.

    K. V. Mardia and P. E. Jupp, Directional Statistics, Wiley (2009).

  8. 8.

    M. Mayer, Random Diameters and Other U-Max-Statistics, PhD. Thesis, Bern University (2008).

  9. 9.

    F. B. Silverman and T. Brown, “Short distances, flat triangles, and Poisson limits,” J. Appl. Probab., 15, 815–825 (1978).

    MathSciNet  Article  Google Scholar 

  10. 10.

    I. M. Yaglom and V. G. Boltyanskii, Convex Figures, Holt, Rinehart, and Winston (1961).

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ya. Yu. Nikitin.

Additional information

Translated from Zapiski Nauchnykh Seminarov POMI, Vol. 486, 2019, pp. 200–213.

Translated by S. Yu. Pilyugin.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Nikitin, Y.Y., Polevaya, T.A. Limit Theorems for Areas and Perimeters of Random Inscribed and Circumscribed Polygons. J Math Sci 258, 873–882 (2021). https://doi.org/10.1007/s10958-021-05586-x

Download citation